If you are taking hormone replacement therapy for breast cancer, you should be aware of hot flashes. Studies have shown that women undergoing long-standing breast cancer treatment are more likely to develop hot flashes.
If you are using tamoxifen in particular, you will be at increased risk of developing hot flashes.
Hormone therapy and hot flashes
During hormone replacement therapy for breast cancer, your doctor will prescribe certain medications like Fareston, Evista, Tamoxifen, etc, which should certainly reduce excess estrogen levels in your body.
Usually hot flashes are caused due to a decrease in estrogen levels in your body. When estrogen levels drops, or if estrogen receptors are blocked, your body temperature gets confused and may cause hot flashes.
Managing hot flashes
If you have severe hot flashes, consult your doctor for necessary help. If you are taking hormone therapy, stop treatment for a few days and restart with a low dose, to allow your body to adjust to changes. Try these simple tips to ease severe hot flashes:
- Avoid triggers of hot flashes like alcohol, caffeine, spicy food, hot showers, smoking, etc.
- Dress in layers and always go for cotton apparels. Avoid wearing heavy fabrics such as wool, silk, etc.
- If you are feeling very hot, take a cold shower before going to bed.
While many doctors believe that hot flashes during breast cancer treatment imply you are less likely to experience recurrence of breast cancer, there is no harm in trying to get relief from hot flashes.